Sudden-onset pancytopenia with intracranial hemorrhage after oxaliplatin treatment

A case report and literature review

Chung Jen Teng, Yao Yu Hsieh, Kuo Wei Chen, Ta Chung Chao, Cheng Hwai Tzeng, Wei Shu Wang

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Oxaliplatin is a third-generation platinum compound and has been widely employed in the treatment of colorectal cancer. Despite its good efficacy, it is reported to induce immunemediated cytopenia. We report the case of a 78-year-old male patient who experienced acute pancytopenia along with coagulopathy and intracranial hemorrhage after his 17th course of oxaliplatin. This condition appeared immediately after completion of oxaliplatin infusion, and was persistent despite aggressive transfusion and treatment with granulocyte colony-stimulating factor. The patient died 72 h after the administration of oxaliplatin. The only preceding symptom was chills 30 min after initiation of oxaliplatin, although steroid was given as premedication. We review the literature describing oxaliplatin-induced cytopenia, and discuss the manifestation, immune mechanism and treatment of this condition. We conclude that any symptoms that occur during infusion of oxaliplatin should not be overlooked but should be taken seriously as they may represent 'a little spark that kindles a great fire', and that steroids may provide an effective treatment for oxaliplatin-induced cytopenia. However, a major complication in our patient may still happen. Further studies for the mechanism and the predictive markers of oxaliplatin-induced cytopenia are worthy.

Original languageEnglish
Article numberhyq162
Pages (from-to)125-129
Number of pages5
JournalJapanese Journal of Clinical Oncology
Volume41
Issue number1
DOIs
Publication statusPublished - Jan 2011
Externally publishedYes

Fingerprint

oxaliplatin
Pancytopenia
Intracranial Hemorrhages
Therapeutics
Steroids
Platinum Compounds
Chills
Premedication

Keywords

  • Hemorrhage
  • Oxaliplatin
  • Pancytopenia
  • Side effects
  • Thrombocytopenia

ASJC Scopus subject areas

  • Oncology
  • Cancer Research
  • Radiology Nuclear Medicine and imaging

Cite this

Sudden-onset pancytopenia with intracranial hemorrhage after oxaliplatin treatment : A case report and literature review. / Teng, Chung Jen; Hsieh, Yao Yu; Chen, Kuo Wei; Chao, Ta Chung; Tzeng, Cheng Hwai; Wang, Wei Shu.

In: Japanese Journal of Clinical Oncology, Vol. 41, No. 1, hyq162, 01.2011, p. 125-129.

Research output: Contribution to journalArticle

Teng, Chung Jen ; Hsieh, Yao Yu ; Chen, Kuo Wei ; Chao, Ta Chung ; Tzeng, Cheng Hwai ; Wang, Wei Shu. / Sudden-onset pancytopenia with intracranial hemorrhage after oxaliplatin treatment : A case report and literature review. In: Japanese Journal of Clinical Oncology. 2011 ; Vol. 41, No. 1. pp. 125-129.
@article{b645a193f28c4b4a8b52de5fb1a29b02,
title = "Sudden-onset pancytopenia with intracranial hemorrhage after oxaliplatin treatment: A case report and literature review",
abstract = "Oxaliplatin is a third-generation platinum compound and has been widely employed in the treatment of colorectal cancer. Despite its good efficacy, it is reported to induce immunemediated cytopenia. We report the case of a 78-year-old male patient who experienced acute pancytopenia along with coagulopathy and intracranial hemorrhage after his 17th course of oxaliplatin. This condition appeared immediately after completion of oxaliplatin infusion, and was persistent despite aggressive transfusion and treatment with granulocyte colony-stimulating factor. The patient died 72 h after the administration of oxaliplatin. The only preceding symptom was chills 30 min after initiation of oxaliplatin, although steroid was given as premedication. We review the literature describing oxaliplatin-induced cytopenia, and discuss the manifestation, immune mechanism and treatment of this condition. We conclude that any symptoms that occur during infusion of oxaliplatin should not be overlooked but should be taken seriously as they may represent 'a little spark that kindles a great fire', and that steroids may provide an effective treatment for oxaliplatin-induced cytopenia. However, a major complication in our patient may still happen. Further studies for the mechanism and the predictive markers of oxaliplatin-induced cytopenia are worthy.",
keywords = "Hemorrhage, Oxaliplatin, Pancytopenia, Side effects, Thrombocytopenia",
author = "Teng, {Chung Jen} and Hsieh, {Yao Yu} and Chen, {Kuo Wei} and Chao, {Ta Chung} and Tzeng, {Cheng Hwai} and Wang, {Wei Shu}",
year = "2011",
month = "1",
doi = "10.1093/jjco/hyq162",
language = "English",
volume = "41",
pages = "125--129",
journal = "Japanese Journal of Clinical Oncology",
issn = "0368-2811",
publisher = "Oxford University Press",
number = "1",

}

TY - JOUR

T1 - Sudden-onset pancytopenia with intracranial hemorrhage after oxaliplatin treatment

T2 - A case report and literature review

AU - Teng, Chung Jen

AU - Hsieh, Yao Yu

AU - Chen, Kuo Wei

AU - Chao, Ta Chung

AU - Tzeng, Cheng Hwai

AU - Wang, Wei Shu

PY - 2011/1

Y1 - 2011/1

N2 - Oxaliplatin is a third-generation platinum compound and has been widely employed in the treatment of colorectal cancer. Despite its good efficacy, it is reported to induce immunemediated cytopenia. We report the case of a 78-year-old male patient who experienced acute pancytopenia along with coagulopathy and intracranial hemorrhage after his 17th course of oxaliplatin. This condition appeared immediately after completion of oxaliplatin infusion, and was persistent despite aggressive transfusion and treatment with granulocyte colony-stimulating factor. The patient died 72 h after the administration of oxaliplatin. The only preceding symptom was chills 30 min after initiation of oxaliplatin, although steroid was given as premedication. We review the literature describing oxaliplatin-induced cytopenia, and discuss the manifestation, immune mechanism and treatment of this condition. We conclude that any symptoms that occur during infusion of oxaliplatin should not be overlooked but should be taken seriously as they may represent 'a little spark that kindles a great fire', and that steroids may provide an effective treatment for oxaliplatin-induced cytopenia. However, a major complication in our patient may still happen. Further studies for the mechanism and the predictive markers of oxaliplatin-induced cytopenia are worthy.

AB - Oxaliplatin is a third-generation platinum compound and has been widely employed in the treatment of colorectal cancer. Despite its good efficacy, it is reported to induce immunemediated cytopenia. We report the case of a 78-year-old male patient who experienced acute pancytopenia along with coagulopathy and intracranial hemorrhage after his 17th course of oxaliplatin. This condition appeared immediately after completion of oxaliplatin infusion, and was persistent despite aggressive transfusion and treatment with granulocyte colony-stimulating factor. The patient died 72 h after the administration of oxaliplatin. The only preceding symptom was chills 30 min after initiation of oxaliplatin, although steroid was given as premedication. We review the literature describing oxaliplatin-induced cytopenia, and discuss the manifestation, immune mechanism and treatment of this condition. We conclude that any symptoms that occur during infusion of oxaliplatin should not be overlooked but should be taken seriously as they may represent 'a little spark that kindles a great fire', and that steroids may provide an effective treatment for oxaliplatin-induced cytopenia. However, a major complication in our patient may still happen. Further studies for the mechanism and the predictive markers of oxaliplatin-induced cytopenia are worthy.

KW - Hemorrhage

KW - Oxaliplatin

KW - Pancytopenia

KW - Side effects

KW - Thrombocytopenia

UR - http://www.scopus.com/inward/record.url?scp=78650798458&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=78650798458&partnerID=8YFLogxK

U2 - 10.1093/jjco/hyq162

DO - 10.1093/jjco/hyq162

M3 - Article

VL - 41

SP - 125

EP - 129

JO - Japanese Journal of Clinical Oncology

JF - Japanese Journal of Clinical Oncology

SN - 0368-2811

IS - 1

M1 - hyq162

ER -